Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 87, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 8, 2003, 4:03 PM CDT for Madison County, Illinois. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2003, 4:03 PM CDT (21:03 UTC)
- Expired
- May 8, 2003, 5:00 PM CDT
- In force
- 57 min
- Issued by
- NWS St. Louis, MO
- Area
- Counties, with a storm outline in the text
County Madison County, IL
The radar
The St Louis radar (KLSX), 64 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 797 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
688 WUUS53 KLSX 082103 SVRLSX ILC119-082200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 403 PM CDT THU MAY 8 2003 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MADISON COUNTY IN SOUTHWEST ILLINOIS * UNTIL 500 PM CDT * AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MADISON...MOVING EAST AT 45 MPH. * LOCATIONS IMPACTED INCLUDE... MARYVILLE GLEN CARBON TROY EDWARDSVILLE ST. JACOB MARINE HIGHLAND SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 3878 9014 3866 9017 3868 8962 3893 8966 $$ BRITT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 4:00 PM CDT, 3 minutes earlier.
Area forecast discussion, May 8, 4:00 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 400 PM CDT THU MAY 8 2003 SHORT AND UNSCIENTIFIC FORECAST DISCUSSION DUE TO ACTIVE WEATHER... SEVERE WEATHER THREAT CONTINUES OFF AND ON THROUGH SATURDAY NIGHT AS WAVE AFTER WAVE FORMS OVER SOUTHWESTERN KANSAS AND MOVES NORTHEASTWARD BRINGING VERY MOIST AND UNSTABLE AIR INTO THE AREA. POTENT UPPER LEVEL SYSTEM KEEPS SPINNING OFF SMALL VORTICES AND EJECTING THEM NORTHEASTWARD WHICH HELPS ENHANCE VERTICAL MOTION THROUGHOUT THE PERIOD. SHEAR AND BUOYANCY PROFILES ARE FAVORABLE FOR SEVERE WEATHER OUTBREAKS ON AND OFF WITH THE ONLY REAL BREAK DURING THE DAY FRIDAY AS IT LOOKS LIKE WEAK CAP WILL KEEP THE UPDRAFTS FROM BUBBLING UP. CONSIDERED INTRODUCING A SLIGHT CHANCE POP FOR FRIDAY...BUT DECIDED TO HOLD OFF AND LET THE NEXT SHIFT MAKE THE FINAL DECISION. BOTH MODELS ARE FAIRLY CLOSE WITH THE FROPA WHICH WILL END THIS BOUT WITH SEVERE WEATHER ON SUNDAY MORNING. EXTENDED...WELL FINALLY HAVE A BREAK IN ALL THE SEVERE WEATHER AFTER THE COLD FRONT FINALLY MOVES THROUGH. HIGH PRESSURE BUILDS INTO THE MID-MISSISSIPPI VALLEY REGION BEHIND THE COLD FRONT AND IT LOOKS LIKE AT LEAST A COUPLE OF DAYS OF PLACID WEATHER UNDER AN UPPER LEVEL RIDGE. THE NEXT LOW PRESSURE SYSTEM BEGINS STRENGTHENING IN NORTHERN TEXAS ON WEDNESDAY AND ITS ASSOCIATED WARM FRONT STARTS TO SURGE NORTHWARD OUT OF LOUISIANA AND ARKANSAS INTO SOUTHERN MISSOURI BY THURSDAY MORNING BRINGING WET WEATHER BACK INTO OUR AREA. WENT GENERALLY CLOSE TO ENSEMBLE GUIDANCE WITH SOME BLENDING TO FIT WELL WITH SURROUNDING OFFICES. .STL...NONE CARNEY
Hazardous weather outlook, May 8, 5:30 AM CDT, 10 hours 33 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-091200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 530 AM CDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT ALONG AND WEST OF A LINE EXTENDING FROM THE TOWN OF COLONY SOUTH TO ST THOMAS. SOME CITIES INCLUDED IN THE MODERATE RISK AREA ARE EDINA...PARIS...COLUMBIA AND CALIFORNIA. THUNDERSTORMS ARE EXPECTED TODAY AS A WARM FRONT MOVES NORTHWARD THROUGH THE REGION...WITH ANOTHER ROUND OF STORMS TONIGHT AS A COLD FRONT MOVES EASTWARD INTO THE AREA. A FEW STORMS MAY BECOME SEVERE PRODUCING LARGE HAIL...DAMAGING WINDS AND POSSIBLY TORNADOES. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE REST OF THE AREA TODAY AND TONIGHT. THUNDERSTORMS WILL MOVE THROUGH THE AREA TODAY AND TONIGHT...A FEW MAY CONTAIN LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY NIGHT ALONG AND NORTH OF A LINE EXTENDING FROM MOBERLY MISSOURI SOUTHEAST TO ST ELMO ILLINOIS. SOME CITIES INCLUDED IN THE SLIGHT RISK AREA ARE HANNIBAL...QUINCY AND CARLINVILLE. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A WARM FRONT OVER NORTHERN MISSOURI. A FEW STORMS MAY BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE REGION SATURDAY AND SATURDAY NIGHT AS A STRONG COLD FRONT MOVES SOUTHEASTWARD THROUGH THE REGION. SOME STORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT... HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE) GKS
In the hours before
Local storm report, May 8, 1:34 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
134 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0128 PM ELSBERRY MO 1.25 INCH HAIL
05/08/03 LINCOLNLocal storm report, May 8, 1:40 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
140 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0138 PM MEXICO MO FLOODING
05/08/03 AUDRAIN 2 FEET OF WATER REPORTED
IN CITY LIMITS BY LAW
ENFORCEMENT.Local storm report, May 8, 2:31 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
231 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0229 PM JERSEYVILLE IL 0.75 INCH HAIL
05/08/03 JERSEYLocal storm report, May 8, 3:19 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
319 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0241 PM GODFREY IL 60 MPH WIND GUST
05/08/03 MADISON TREES DOWN AT LEWIS AND
CLARK COLLEGE AND DAMAGE
REPORTED AT SHOPPING
PLAZA ACROSS THE STREET
FROM THE COLLEGE
0243 PM BRIGHTON IL 0.88 INCH HAIL
05/08/03 MACOUPIN REPORTED BY AMATEUR RADIO
OPERATOR.
0300 PM STAUNTON IL TORNADO
05/08/03 MACOUPIN FARMER REPORTED BRIEF
TOUCHDOWN IN A FIELD.
0300 PM BUNKER HILL IL WIND DAMAGE
05/08/03 MACOUPIN TREES DOWNED. FARMER
REPORTED SEVERAL LARGE
TREES UPROOTED AND
MANGLED.
100 PM 3S CENTRALIA MO WIND DAMAGE
05/08/03 BOONE *** 1 INJ ***
MOBLIE HOMES DAMAGED.
FLIPPED OVER ON HWY Z.
MAN INSIDE INJURED AND
HOSPITALIZED. OTHER
SCATTERED REPORTS IN THE
AREA OF TREES AND POWER
LINES DOWN.Local storm report, May 8, 3:45 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
345 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM GREENVILLE IL 0.88 INCH HAIL
05/08/03 BOND REPORTED BY ILLINOIS
STATE POLICE.
0335 PM GREENVILLE IL FUNNEL CLOUD
05/08/03 BOND REPORTED BY ILLINOIS
STATE POLICE. BOTH
SOUTHWEST AND NORTH OF
GREENVILLE.Local storm report, May 8, 3:52 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
352 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0346 PM NEW ATHENS IL 0.75 INCH HAIL
05/08/03 ST. CLAIR REPORTED BY AMATEUR RADIO
OPERATOR.The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 1:29 PM CDT | Flash Flood Warning | LSX | Calhoun | 3 hr |
| May 8, 1:55 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Jersey | 50 min |
| May 8, 2:08 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 52 min |
| May 8, 2:56 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 49 min |
| May 8, 3:02 PM CDT | Tornado Warning | LSX | Macoupin, Montgomery | 28 min |
| May 8, 3:11 PM CDT | Severe Thunderstorm Warning | LSX | Fayette | 64 min |
| May 8, 3:16 PM CDT | Tornado Warning | LSX | Bond, Montgomery | 29 min |
| May 8, 3:27 PM CDT | Severe Thunderstorm Warning | LSX | Monroe | 48 min |
| May 8, 3:41 PM CDT | Tornado Warning | LSX | Bond, Fayette | 49 min |
| May 8, 3:43 PM CDT | Severe Thunderstorm Warning | LSX | Randolph, Saint Clair | 62 min |
| May 8, 3:59 PM CDT | Tornado Warning | LSX | Marion | 31 min |
| May 8, 4:09 PM CDT | Severe Thunderstorm Warning | LSX | Washington | 66 min |
| May 8, 4:29 PM CDT | Severe Thunderstorm Warning | LSX | Fayette | 31 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.